|Insurance & circumstances causing forced drug holidays
Sep 20, 2004
I lost my job Nov 2003, insurance ending Dec 2003 along with my meds. My viral load, always >50 over 2 years and cd4 count of around 400 changed to cd4 of under 100 and viral load pushing 400,000 within 6 months, mainly due to serious stress over everything changing in my life-job lost, long term relationship ending, moving from California to Seattle, etc. Just recently started meds, but only due to paying out of pocket until end of CA disability, then will qualify for Medicaid/etc, ensuring future meds on regular basis (I take Viramune, Epivir, Zerit). But there will be a probable break between end of ability to afford them and receiving them thru ADAP/EIP/Medicaid, perhaps around 2 months I'm guessing, at the most. I seem to be responding ok as I did before on this regimen as fatigue has receded significantly and energy seems to be returning. Regardless of time involvement that may or not happen come Feb 2005 with end of CA dis/switch to insurance again, my question is: given the above scenario and the fact that this forced, stressful drug holiday was devastating to my health/numbers/etc and the fact that I potentially face another short(er) forced holiday before regaining the ability to receive meds on a regular uninterrupted basis, what are the chances of my causing drug resistance to my current regimen? Is it possible that, given the successful taking of this regimen, that going on and off (as stated above) is ok? And given that Viramune is considered a maintenance regimen, is it safe to do what is currently happening with me? Thanks for your consideration of these issues and this forum for addressing them. wayne__
Response from Dr. Sherer
You are right to be concerned that drug resistance may result from stopping and starting your medications. One of the main reasons that so-called 'treatment interruption strategies', in which antiretroviral therapy (ART) is started and stopped at regular, defined intervals, have fallen into disfavor is that there is an increased risk of resistance over time with each discontinuation.
Further, with your regimen containing Viramune (NVP), there has recently been some pharmacologic data showing that NVP may linger in the blood stream for a longer period of time than previously thought, i.e. up to a week. For this reason, HIV physicians are now advised to stop NVP one week before stopping the other drugs in the regimen, i.e. the NRTIs. Another alternative is to start a PI for that last week, in order to 'protect' the NVP from rapid development of resistance.
My answer, then, is that the safest strategy would be to stay on your medications without interruption. If that is not possible, for whatever reason, then the next safest strategy to prevent resistance is to follow one of the suggestions above. And, of course, I would advise that you talk to your own doctor about these issues and get his or her opinion and recommendations.
Finally, you are describing a systemic problem that is intolerable, and yet commonplace in our health care system. You may also want to alert the California ADAP and your local HIV planning council about your situation, as they may have other alternatives for your for stop-gap meds that I am unaware of. Finally, Boerhinger Ingelheim, the original manufacturer of NVP, may also have programs for short-term meds of which I am unaware, so you may want to contact them as well.
started first-line regimen 14 weeks ago, numbers not as good as they should be, I think
- Fatigue After Vaginal Sex Condom Broke Worried I Have HIV
- Itchy Balls After Swallowing Sperm Worried I Have HIV
- Jock Itch After Kissing Stripper Sign Of HIV AIDS
- Night Sweats After Receptive Anal Sex With Condom What Are The Chances Of HIV
- Painful Red Spots After Touching Vaginal Secretions Worried I Have HIV
- Sore On Tongue After Touching Rectum Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.